North Carolina, 2024Flash Flood and Damaging Winds in North Carolina, August 30, 2024
August 30, 2024 · NWS RNK · 8 events in 4 counties and zones
The cold front that was over the region on the 29th, made limited progress eastward on the 30th. This feature continued to serve as the focus for afternoon and evening shower and thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The cold front that was over the region on the 29th, made limited progress eastward on the 30th. This feature continued to serve as the focus for afternoon and evening shower and thunderstorm development. A few of these storms increased to severe levels causing damaging winds which downed trees. The storms were noted to have produced heavy downpours due to high rainfall rates, at times reaching 3 to 4 inches per hour which caused localized flash flooding in Ashe County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 1:32 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 30, 1:32 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
232 PM EDT Fri Aug 30 2024
.SYNOPSIS...
A stalled front over the area will result in another afternoon
of scattered to numerous showers and thunderstorms. In general,
expecting unsettled weather to persist through the weekend with
humid conditions. Cooler and less humid weather arrives for
next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 203 PM EDT Friday...
Key Messages:
1) A stalled front over the area will result in scattered to
numerous showers and thunderstorms through early evening. A few
strong/severe and torrential downpour
2) Remaining seasonally hot and humid.
Storms already firing up across the mountains and along a wedge
front in the NC piedmont. High-res models favor greatest
coverage along the front/differential heating boundary and over
the more unstable air in the west where sunshine was more
abundant. Hard pressed to go higher likely coverage as its been
hit/miss slow movers. DCAPES not as high as yesterday with a
little more moisture around in the low levels, but higher pwats
and loading will make for potential downbursts and small hail.
Slow movers will lead to flooding potential but gain too widely
scattered to have a flood watch.
Temperatures this afternoon are forecast closer to the seasonal
norm, down a few degrees from yesterday, but still quite warm.
Storms should decrease this evening but cannot rule out isolated
showers/near the front/Blue Ridge overnight.
Fog/stratus likely overnight thru Sat morning, with muggy lows
in the 60s to around 70.
Saturday, the wedge front heads back north as we get back in the
warm sector area wide. Frontal boundary will reach the upper
Ohio Valley to lower Missouri Valley by late afternoon. Upper
ridge is starting to get shifted further south, so some height
falls and upper divergence should lead to particularly better
storm development across the Ohio Valley with storms moving into
WV by late morning and/or developing in the mountain by mid
afternoon. Higher pops will be along/west/north of I-81. With
some increase in shear and higher CAPEs, severe storms will be a
better potential Sat afternoon mainly northwest of I-81.
Forecast confidence is high on temps but moderate/average on
coverage of storms through Saturday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM EDT Friday...
Key Messages:
1. Storm chances linger into Monday but should see a shift south
by then
2. Main hazards are strong winds and heavy rainfall,
that could lead to localized flooding.
3. Near to above normal temperatures.
Unsettled weather continues through Sunday as front slowly
works southeast into and through the area by Monday morning.
Higher pops will be Sunday with the front, though increasing
cover could offset severe threat more than Saturday.
The upper trough axis stays west of our area until Monday
evening. Isolated to widely scattered showers/storms are
possible again Monday afternoon, though best chance will be
along/south of the VA/NC border, with the front not too far
away, draped over eastern VA into central NC, but not expecting
much potential for any storms that do form to become severe.
Sunday should be slightly cooler if we have more clouds but
still humid. Highs in the mid to upper 80s east of the
mountains, mid to upper 70s west. Monday will be noticeably
cooler with the airmass change, high temperatures in the upper
70s in the west and low 80s in the east.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM EDT Friday...
Key Messages:
- Cooler temperatures are expected, with a warming trend expected
toward the end of the week.
- Shower and thunderstorm probabilities return toward the latter
half of the upcoming week.
Quiet weather conditions are expected for mid-week, as a surface
high extends from the Mid-Atlantic into the Northeast. Given the
placement of the ridge, a northeasterly low-level flow will be seen
across the region, which should allow (mainly) dry and cooler
weather conditions to be seen across our area.
Most of the precipitation for the upcoming week should remain to our
south, generally in vicinity of a frontal system extending from the
South Carolina Lowcountry to the Central Gulf Coast. As a wave of
low pressure moves along the boundary, I can't rule out an isolated
or scattered smattering of showers/storms across our forecast area.
The greatest coverage should be across our southern/southwestern
areas. Given an overall lack of forcing, I don't expect any
widespread rain events...well, at least at this stage of the game.
Much of the convective activity will be driven by moisture spilling
northward into our area and interacting with diurnal trends in
instability.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 115 PM EDT Friday...
Unsettled weather with highly variable cigs/vsbys during the 24
hour valid TAF.
Stalled front over the area will result in scattered to
numerous showers and thunderstorms. Greatest coverage will be
along/southwest of a LWB-LYH line, but will have at least tempo
TSRA in for a few hours this afternoon except LYH.
Sub-VFR cigs linger across the DAN til 20z at times, otherwise
VFR outside of storms through this evening.
Looks like a good threat of IFR or lower at most sites tonight
with wedge/front in the area and sufficient low level moisture.
Cloud cover higher up may impede this but confidence is moderate
enough go lower.
Winds will remain light and variable through the
afternoon, light with exception of thunderstorm outflow where
gusts may approach 25 kts.
EXTENDED AVIATION OUTLOOK...
Stalled front will linger through the weekend. This favors a
mix of flight conditions with low confidence on flight
categories due to opportunity for showers/storms and nighttime
stratus and fog. A more bona fide push of cooler air from the
north is expected Monday, suggesting improved conditions for
early next week, although still subject to overnight valley fog.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...AS/WP
LONG TERM...DB
AVIATION...PM/WP
Hazardous weather outlook, Aug 30, 1:48 PM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EDT Fri Aug 30 2024
VAZ007-011-014-018>020-022>024-034-035-045>047-WVZ042>044-507-508-
311900-
Tazewell-Giles-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
248 PM EDT Fri Aug 30 2024
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk of severe thunderstorms this afternoon and
evening. The main threat is damaging winds and heavy rain which could
lead to flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a marginal risk of severe storms Saturday afternoon and
evening, and again Sunday afternoon and evening. Damaging winds and
heavy rain are the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ009-010-012-013-015>017-032-033-043-044-058-
059-311900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Bland-Wythe-Pulaski-Grayson-Carroll-Floyd-Patrick-
Franklin-Henry-Pittsylvania-Halifax-Charlotte-
248 PM EDT Fri Aug 30 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk of severe thunderstorms this afternoon and
evening. Damaging winds will be the main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a marginal risk of severe storms Saturday afternoon and
evening, and again Sunday afternoon and evening. Damaging wind and
heavy rain are the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 30, 3:11 PM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Fri Aug 30 2024
VAZ016-302045-
Carroll VA-
411 PM EDT Fri Aug 30 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN CARROLL AND THE CITY OF GALAX THROUGH 445 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Galax, moving southwest at 5 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Galax...
Hillsville...
Woodlawn...
and Pipers Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3661 8088 3665 8091 3663 8091 3663 8093
3664 8092 3665 8095 3666 8095 3667 8094
3671 8096 3677 8095 3677 8073 3660 8073
TIME...MOT...LOC 2011Z 046DEG 6KT 3668 8089
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EBSpecial weather statement, Aug 30, 3:13 PM EST, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 PM EDT Fri Aug 30 2024
VAZ011-WVZ044-302100-
Giles VA-Monroe WV-
413 PM EDT Fri Aug 30 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN GILES AND SOUTHWESTERN MONROE COUNTIES THROUGH 500 PM
EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Peterstown. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pearisburg...
Narrows...
Peterstown...
Rich Creek...
Glen Lyn...
Red Sulphur Spring...
and Kimballton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3740 8055 3727 8079 3739 8088 3741 8086
3743 8086 3746 8084 3751 8076
TIME...MOT...LOC 2013Z 040DEG 2KT 3740 8076
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBLocal storm report, Aug 30, 3:19 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
419 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Tstm Wnd Dmg 1 S Oak Level 36.80N 79.92W
08/30/2024 Henry VA 911 Call Center
Tree down blocking one lane of traffic on
Rockwood Park Road.
&&
WPLocal storm report, Aug 30, 3:24 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
424 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM Tstm Wnd Dmg Villa Heights 36.70N 79.91W
08/30/2024 Henry VA 911 Call Center
Tree down blocking one lane on Koehler Road.
&&
WPLocal storm report, Aug 30, 3:28 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
428 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Dmg 2 SSW Martinsville City 36.66N 79.87W
08/30/2024 Henry VA 911 Call Center
Tree down on Rivermont Heights Road blocking
both lanes.
&&
WPLocal storm report, Aug 30, 3:32 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
432 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Dmg 1 N Martinsville City 36.69N 79.87W
08/30/2024 City of MartinsvillVA 911 Call Center
Tree down along Commonwealth Blvd.
&&
WPThunderstorm Wind, Rockingham
- When
- August 30, 3:36 PM EST
- Where
- Rockingham County, 1.77 mi SW of Price
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.510, -79.940
Thunderstorm winds downed a tree which fell upon power lines. Damage values are estimated.
Thunderstorm Wind, Rockingham
- When
- August 30, 3:49 PM EST
- Where
- Rockingham County, 2.15 mi SSW of Price
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.500, -79.930
Thunderstorm winds blew a tree down on a power line. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- August 30, 4:23 PM EST to 4:40 PM EST
- Where
- Surry County, 1.63 mi NNE of Zephyr to Zephyr
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 36.392, -80.810
Thunderstorm winds produced an area of damage from around one and one-half miles north-northeast of Zephyr to Zephyr. Specifically within this region a tree was blown down near the intersection of Dry Pond Road and Zephyr Road, blocking the road. Additionally, in the Mountain Park Community, multiple trees were blown down, power lines were downed, and the roof of a barn was blown off. Finally, a roof an outbuilding was blown off and additional trees were blown down in addition to a power pole. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- August 30, 5:10 PM EST
- Where
- Wilkes County, 0.89 mi N of Hays
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.263, -81.122
Thunderstorm winds blew trees down which blocked Traphill Road near Yellows Banks Road. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- August 30, 5:20 PM EST
- Where
- Wilkes County, 0.69 mi N of Radical
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.290, -81.150
Thunderstorm winds downed trees off Dehart Church Road. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- August 30, 5:37 PM EST
- Where
- Wilkes County, 0.93 mi NNE of McGrady
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.343, -81.226
Thunderstorm winds downed trees and powerlines in the area of McGrady. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- August 30, 5:48 PM EST
- Where
- Wilkes County, 0.89 mi NE of Halls Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 36.310, -81.210
Thunderstorm winds blew a tree down upon a power line. Damage values are estimated.
Flash Flood, Ashe
- When
- August 30, 7:15 PM EST to 8:45 PM EST
- Where
- Ashe County, 0.95 mi ENE of West Jefferson to 0.72 mi SSE of Jefferson
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.404, -81.484
U.S. Highway 221 Business was closed due to flooding caused by heavy rain from a thunderstorm. Rainfall rates from the storm were observed to be three to four inches per hour, with a total of around 1.5 inches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in North Carolina, August 30, 2024$160,000 · 50 kt wind · 24 events
- Hail and Damaging Winds in Virginia, August 30, 2024$60,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in South Carolina, August 30, 2024$62,000 · 50 kt wind · 5 events
- Flash Flooding in Texas, August 30, 2024$60,000 · 3 events
- Damaging Winds in Mississippi, August 30, 2024$47,000 · 50 kt wind · 5 events
- Damaging Winds in Ohio, August 30, 20241 injured · $25,000 · 50 kt wind · 5 events
- Damaging Winds in Tennessee, August 30, 2024$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Georgia, August 30, 2024$15,000 · 1 in hail · 10 events
- Damaging Wind and Lightning Strike in Tennessee, August 30, 20241 injured · $5,000 · 2 events
- Hail and Damaging Winds in North Carolina, August 30, 202455 kt wind · 7 events
- Damaging Winds in Ohio, August 30, 202460 kt wind · 7 events
- Flash Flooding and Hail in Illinois, August 30, 202452 kt wind · 7 events